Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 12, NWS Houston/Galveston, TX

February 12, 20085 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 12, 2008, 11:25 AM CST for 5 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2008, 11:25 AM CST (17:25 UTC)
Expired
Feb 12, 2008, 12:30 PM CST
In force
65 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Chambers County, TX, Harris County, TX, Liberty County, TX, Montgomery County, TX, Polk County, TX

The radar

The Houston radar (KHGX), 77 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 10:06 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 12, 10:06 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1006 AM CST TUE FEB 12 2008

.UPDATE...
AT 15Z THE BEST DYNAMICS WERE TO THE NORTHEAST OF THE FORECAST
AREA. A 12Z UPPER AIR ANALYSIS AND THE 12Z NAM AND RUC MODELS
INDICATE STILL A SLIGHT RISK FOR SEVERE WEATHER AS THE LINE OF
STORMS PUSHES THROUGH LATER THIS MORNING AND EARLY THIS AFTERNOON.
ONE FAVORABLE FACTOR IS THE TEMPERATURES NEAR 70 AND DEWPOINTS IN
THE UPPER 60S NUDGING NORTHWARD FROM THE MATAGORDA BAY AREA. THE
UPPER JET STRUCTURE FAVORS THE BEST AREA FOR ISOLATED SEVERE
STORMS TO BE MORE OVER THE FAR EASTERN SET OF COUNTIES...MAINLY
EAST OF THE HIGHWAY 59 CORRIDOR AND NORTH OF THE I-10 CORRIDOR.
CURRENTLY THE RADAR INDICATES A SLIGHT BOWING OF THE LINE OF
STORMS PUSHING ACROSS WALLER...MONTGOMERY...AND FAR NORTHWESTERN
HARRIS COUNTIES. HOWEVER...MOST AREAS WILL SEE MAINLY SHOWERS AND
THUNDERSTORMS.

FOR NOW WILL ISSUE AN UPDATE FOR TEMPERATURE AND MOISTURE
PARAMETERS. OTHERWISE...THE CURRENT FORECAST LOOKS GOOD FOR THE
WEATHER AND POP GRIDS.

40

&&

.PREV DISCUSSION... /ISSUED 353 AM CST TUE FEB 12 2008/

DISCUSSION...
THE SHORTWAVE TROUGH THAT BROUGHT THE BOW ECHO ACROSS THE COASTAL
PLAIN OF THE UPPER TX COAST HAS PUSHED INTO THE NORTHERN GULF.
ANOTHER SHORTWAVE IN THE CENTRAL PLAINS WILL CONTINUE TO PUSH
EAST WITH A STRONG 120KT 300MB JET DIVING INTO IT OVER THE
NORTHERN ROCKIES. THE SHORTWAVE MAY DIG A BIT BUT THE JET WILL
SERVE TO HELP PUSH THE COLD FRONT THROUGH THE AREA TODAY. SFC OBS
AND REGIONAL RADAR IMAGERY SHOW THE FRONT MAINLY FROM A KBWD TO
KOSA LINE. CONVECTION IS FILLING IN NICELY ALL ALONG IT. A FEW
CELLS MAY BECOME SEVERE LATER THIS MORNING.

THE MAIN SEVERE THUNDERSTORM THREAT APPEARS TO BE DURING THE LATE
MORNING HOURS WHERE THERE HAS BEEN SOME HEATING AHEAD OF THE
FRONT. THIS MAY ALLOW FOR MODERATE CAPE OF 1000-2000 J/KG TO
DEVELOP BY 15Z THIS MORNING. THERE SHOULD BE ENOUGH DEEP LAYER
SHEAR ON THE ORDER OF 40KTS OR SO FOR STORMS TO ORGANIZE ALONG
THE FRONT...POSSIBLY A FEW BOWS WHICH WILL HEIGHTEN THE DAMAGING
WIND THREAT. A FEW STORMS MAY ROTATE IF SFC FLOW STAYS BACKED
ENOUGH BUT STILL THINK GIVEN THE LINEAR FORCING OF THE FRONT THAT
AN ORGANIZED SQUALL LINE WILL BE LIKELY CONVECTIVE MODE. FRONT
SHOULD REACH THE COAST BETWEEN 18Z AND 21Z AND OUT OF THE COASTAL
WATERS BY 00Z.

THE MIDDLE OF THE WEEK SHOULD DRY OUT WITH HIGH PRESSURE BUILDING
OVER THE AREA WED AND SHIFTING EAST. RETURN FLOW SHOULD SET UP ON
THURSDAY INTO FRIDAY. THIS IS WHERE THE CHALLENGING PART OF THE
FORECAST BEGINS. THE 06Z NAM AND 00Z GFS/ECMWF BRING A COLD FRONT
INTO THE AREA FRIDAY. A STRONG UPPER LEVEL TROUGH DIGS OVER THE
GREAT BASIN AND 4 CORNERS REGION ON THURSDAY SETTING UP STRONG
WSW FLOW ALOFT. THIS UPPER TROUGH BECOMES CLOSED OFF FROM THE
FLOW AND SLOWLY EDGES EAST OVER THE SOUTHERN ROCKIES. STRONG
DIFFLUENCE ALOFT DEVELOPS OVER MUCH OF TX WITH ISENTROPIC LIFT
OVER THE FRONTAL BOUNDARY ON FRIDAY INTO SATURDAY. DECIDED THAT A
FEW THUNDERSTORMS WILL BE POSSIBLE SHOULD THE FRONTAL BOUNDARY
EDGE NORTH A LITTLE BIT AND OPEN THE WARM SECTOR UP OVER SE TX.
ELEVATED CONVECTION WILL ALSO BE POSSIBLE GIVEN A SHALLOW COLD
AIRMASS. THE 00Z ECMWF SUGGESTS THIS POSSIBILITY. THE 00Z GFS IS
A LITTLE MORE PROGRESSIVE WITH THE TROUGH THAN THE ECMWF. IT
BRINGS THE TROUGH THROUGH THE AREA LATE SAT INTO SUN WITH HEAVY
RAIN. CONDITIONS CLEAR OUT SUN AFTERNOON. THE 00Z ECMWF IS SLOWER
WITH IT CLEARING OUT SUN NIGHT INTO MON. LOOKING AT THE 00Z GFS
ENSEMBLE MEAN AND ITS MEMBERS...WILL STICK MORE TO THE
POSSIBILITY OF A SLOWER PROGRESSION OF THE TROUGH. AGREE THAT
BULK OF THE RAIN WILL OCCUR FRI/SAT AND WILL BUMP POPS UP TO 60
PERCENT DURING THIS TIME. FOR NOW WITH THE EVENT STILL SEVERAL
DAYS AHEAD...30 POPS FOR SUN LOOK REASONABLE BEFORE CLEARING POPS
ON MON. IT IS A BIT DIFFICULT TO NAIL DOWN THE DETAILS OF THE
EVENT BUT THERE MAY BE A SLIGHT SEVERE THUNDERSTORM RISK AHEAD OF
THE FRONT. OTHERWISE...THIS SCENARIO LOOKS LIKE A GOOD HEAVY
RAINFALL EVENT AND BEARS WATCHING. BOTH THE NAM AND GFS BRING
ABOUT 1.5 INCHES OF PWAT INTO THE UPPER TX COAST AND GALVESTON
BAY. WITH ALL THE STRONG LIFT ASSOCIATED WITH THE FRONT...UPPER
LEVEL DYNAMICS AND MOISTURE...POSSIBLE FOR SOME AREAS TO SEE
QUITE A BIT OF RAINFALL.

OVERPECK/39

AVIATION...
STILL EXPECTING A LOW DECK TO FORM BY SUNRISE AS MOISTURE CONTINUES
TO STREAM INTO THE AREA. THINGS SHOULD MIX OUT BY MID-MORNING AHEAD
OF A COLD FRONT. THE FRONT SHOULD CLL BETWEEN 15-16Z...IAH AROUND
18Z AND GLS AROUND 20Z. WILL CARRY PREVAILING TSRA WITH THE FROPA
AND ADD WIND GUSTS. NW WINDS WILL INCREASE BEHIND THE FRONT. WILL
LEAN TOWARD THE SLOWER CLEARING AS OFFERED BY THE NAM. MAINLY VFR
OVERNIGHT. 43

MARINE...
EXPECT THE NEXT FRONT AND ASSOCIATED LINE OF SHOWERS AND
THUNDERSTORMS TO PUSH OFF THE COAST BETWEEN 1 PM AND 3 PM. WILL
MENTION SEVERE IN THE MARINE TEXT. MODERATE TO STRONG OFFSHORE FLOW
WILL DEVELOP IN THE WAKE OF THE FRONT. WINDS/SEAS GRADUALLY DIMINISH
WED AS HIGH PRES BUILDS INTO THE AREA. ONSHORE FLOW RESUMES WED
NIGHT...INCREASES THURS...THEN ANOTHER FRONT AND ASSOCIATED STORMS
FRI AFTN OR EVNG. PREFER THE SLOWER ECMWF OVER THE WEEKEND WHICH
HOLDS THE WIND SHIFT BACK UNTIL SUNDAY NIGHT. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  36  65  48  71 /  80  10   0  10  10
HOUSTON (IAH)              69  39  64  46  71 /  80  10   0  10  10
GALVESTON (GLS)            68  45  60  53  68 /  80  10   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 4 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, Feb 12, 5:01 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
501 AM CST TUE FEB 12 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-131115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
501 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF
SOUTHEAST TEXAS AND COASTAL WATERS TODAY. A SQUALL LINE
DEVELOPING ALONG A COLD FRONT IN NORTH TEXAS WILL PUSH INTO THE
AREA LATER THIS MORNING AND AFTERNOON. SOME OF THESE STORMS IN
THE SQUALL LINE MAY BECOME SEVERE AS THEY MOVE INTO A MORE
UNSTABLE ATMOSPHERE. DEEP LAYER SHEAR WILL BE STRONG ENOUGH FOR
STORM ORGANIZATION WITH SOME STORMS DEVELOPING BOWS. DAMAGING
STRAIGHT LINE WINDS AND HAIL ARE THE MAIN SEVERE THREATS FROM
THESE STORMS. A BRIEF WEAK TORNADO CANNOT BE RULED OUT SHOULD A STORM
IN THE SQUALL LINE BEGIN TO ROTATE. THE SQUALL LINE SHOULD REACH
THE COAST IN THE AFTERNOON WHERE STRAIGHT LINE WINDS WILL BE A
THREAT TO MARINERS. WIND GUSTS ABOVE GALE FORCE WILL BE POSSIBLE
AS THE SQUALL LINE MOVES OFFSHORE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO SOUTHEAST TEXAS ON
FRIDAY. THUNDERSTORMS ARE EXPECTED WITH THE FRONT. THE FRONT WILL
BE SLOW TO MOVE OUT OF THE AREA WITH AN UPPER LEVEL DISTURBANCE
SLOWLY MOVING EAST ACROSS THE STATE OVER THE WEEKEND. A PROLONGED
RAIN EVENT WILL BE POSSIBLE THIS WEEKEND AS THE FRONT AND UPPER
LEVEL DISTURBANCE SLOWLY MOVE OUT OF THE AREA. HEAVY RAINFALL
WILL BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 6:52 PM CSTSevere Thunderstorm WarningHGXWharton53 min
Feb 11, 9:18 PM CSTSpecial Marine WarningHGX43 min
Feb 12, 11:34 AM CSTSpecial Marine WarningHGX86 min
Feb 12, 12:27 PM CSTSevere Thunderstorm WarningHGXChambers, Harris, Liberty48 min
Feb 12, 12:40 PM CSTSpecial Marine WarningHGX65 min
Feb 12, 12:56 PM CSTSpecial Marine WarningHGX34 min
Feb 12, 1:58 PM CSTSpecial Marine WarningHGX2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.